Mathematics at Aquinas College

Mathematics: Publications

The Mohler-Thompson Summer Research from 2014 of Aquinas students Noah Davis and Kyle Jansens is set to appear in the Fall 2018 issue of the Rose-Hulman Undergraduate Math Journal. The article, "Square the circle in elliptic geometry," completes the story of squaring the circle. Just so you know, constructing a circle and square with the same area is impossible in Euclidean geometry (Lindemann, 1882) and possible in hyperbolic geometry (Nagy 1997, Davis 2012) and possible in elliptic geometry, as shown in this paper. The story is complete because these three cases cover zero, negative and positive curvature spaces, respectively.

This refereed math journal is included in Math Sci Net which means Noah and Kyle's references will be counted as citations in the database. Congratulations to Noah Davis for getting his 2012 paper, "Squaring the circle in hyperbolic geometry," cited and to their advisor, Dr. McDaniel, for getting his book, Geometry by Construction, cited.

Professor McDaniel Champions Student Work in new Geometry Book Aquinas students have recently been published in a new geometry book titled Geometry by Construction: Object Creation and Problem- Solving in Euclidean and Non-Euclidean Geometries by Professor of Mathematics and department co-chair Mike McDaniel, Ph.D.

Published student researchers included: Noah Davis ‘15, who analyzed squaring the circle in the hyperbolic disk; Jillian Duffey (Russo) ‘10, who worked on hyperbolic polygonal spirals; Nathan Poirier ‘11, who researched Alhazen’s hyperbolic billiard problem; and Kyle Jansens ‘15 and Noah Davis, who worked together on a do-it-yourself problem for squaring the circle. 

The Aquinas College Department of Mathematics has had many student researchers. Nationwide, 4.6% of math majors get a research experience. At Aquinas, the ratio is close to 12%. The math department looks forward to increasing this percentage.


Alumni Publications

  • Math: Dr. Mike McDaniel and AQ alum Kyle Jansens (class of 2015) received word that their article "Squaring the Circle in Elliptic Space" has been accepted for publication in the peer-reviewed Rose-Hulman Undergraduate Mathematics Journal

Student Publications
We have five published researchers from the Aquinas College Department of Mathematics!

  • Dr. Mike McDaniel, published a book "Geometry by Construction" in February 2015. This book highlights the undergraduate research efforts of five AQ students. >Read More
  • Megan Ternes' article, Tangent circles in the hyperbolic disk, appeared in the Rose-Hulman Undergraduate Math Journal, Fall 2012. >Read Megan's article
  • Noah Davis' article, Squaring the circle in the hyperbolic disk, has been submitted to Mathematics Magazine.
  • Jane Kraemer’s article, Fibonacci numbers and chord diagrams, appeared in the Pi Mu Epsilon Journal, Spring 2011 (Volume 13, Number 4.) >Read Jane's article (pdf)
  • Jillian Duffey (Russo)’s article, Hyperbolic polygonal spirals, is in the Rose-Hulman Undergraduate Math Journal, Fall 2010 volume. >Read Jillian's article (pdf)
  • Nate Poirier is the most recent researcher. His article, Alhazen’s hyperbolic billiard problem, has been accepted at Berkeley’s Involve Journal>Read Nate's article (pdf)

These are top, refereed journals and the math department is proud to see the benefits of the Mohler-Thompson summer research grants paying off so quickly.